Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

March 11, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 11, 2021, 1:00 AM CST for Cowley County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2021, 1:00 AM CST (07:00 UTC)
Expired
Mar 11, 2021, 1:30 AM CST
In force
30 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2945 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS83 KICT 110700
SPSICT

Special Weather Statement
National Weather Service Wichita KS
100 AM CST Thu Mar 11 2021
 
KSZ093-098-110730-
Cowley KS-Chautauqua KS-
100 AM CST Thu Mar 11 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...

* Until 130 AM CST.

* At 1258 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Arkansas City...
  moving northeast at 65 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Cedar Vale, Burden, Dexter, Cambridge and Maple
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3712 9707 3742 9662 3733 9652 3731 9652
      3730 9650 3714 9633 3700 9682 3700 9698
TIME...MOT...LOC 0700Z 239DEG 55KT 3708 9693 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 10, 11:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 10, 11:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1139 PM CST Wed Mar 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CST Wed Mar 10 2021

Tonight:
Cap looks to hold tough at the start of the period based on
forecast and observed soundings, but with increasing
moisture/convergence precipitation chances should ramp up quickly
between 03-06 UTC mainly east of I-35. Strong storms appear to be
most likely, with a slight increase in 700MB-500MB shear starting
around 0900 UTC relatively to yesterdays forecast. Thinking best
chance for low end severe will be from elevated hail producers
well after midnight.

Thursday:
Continued 850MB moisture/warm air advection in baroclinic zone
will easily keep precipitation going through the morning and
likely well into the afternoon in southeast KS. High temperatures
may be relatively uniform with some sunshine in the north and
clouds lingering in far southeast.

Thursday night-Friday night:
Still some model differences but all suggest 850MB
moisture/baroclinic zone will move north across the area on Friday
with precipitation spreading north. With good lift and copious
moisture moving in Friday, widespread rain will likely develop and
continue into Friday night. Highest rainfall amounts are most
likely in southeast KS. Increased low temperatures both Thursday
night and Friday night based on extensive clouds/precipitation.

Saturday:
Best 850MB baroclinic zone may be just northwest of forecast area
by Saturday, but surface front is forecast to remain near KS/OK
border. With near saturated column and increasing diffluence ahead
of upper low, precipitation will likely continue both Saturday
and Saturday night area wide. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 304 PM CST Wed Mar 10 2021

While 1200 UTC ECMWF and GFS runs are surprisingly similar aloft
and not that different at the surface, there is a fairly
substantial difference in timing/location of the large dry slot
working around the low. This will have a major impact on
precipitation chances Sunday. GFS would keep much of the area dry
during the daylight hours, while ECMWF lingers precipitation area
wide in the morning and into the afternoon in southeast KS. Both
suggest some precipitation on back side of low Sunday night into
Monday. Below normal temperatures are expected to persist into the
start of the work week. Confidence in forecast dwindles with
precipitation and temperatures on Wednesday due to the large
differences between models with the next wave. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1139 PM CST Wed Mar 10 2021

Cold front will continue to sag southward across southeast Kansas
overnight into northeast Oklahoma Thursday morning. Convection
along the front will result in periodic MVFR cigs and MVFR/IFR
vsbys. An area of post-frontal stratocu, mainly VFR bases/cigs
will affect portions of south central and southeast Kansas as well
into Thursday. VFR conditions are expected across central Kansas
during the forecast valid period.

KED

&&

.FIRE WEATHER...
Issued at 304 PM CST Wed Mar 10 2021

Extreme to catastrophic GFDI values will persist for a couple
more hours before winds decrease. Plan to keep red flag warning
going until expiration at this point. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  61  45  55 /  10  10  30  80
Hutchinson      39  61  42  51 /  10   0  20  70
Newton          42  61  44  52 /  10  10  20  80
ElDorado        46  61  45  55 /  30  10  30  80
Winfield-KWLD   51  62  47  60 /  40  20  40  90
Russell         34  59  37  49 /   0   0  10  50
Great Bend      34  59  38  50 /   0   0  10  50
Salina          36  61  40  51 /  10   0  10  60
McPherson       38  60  41  50 /  10   0  20  70
Coffeyville     56  64  49  61 /  70  70  50  90
Chanute         51  59  47  56 /  70  50  40  90
Iola            48  59  46  55 /  70  40  40  90
Parsons-KPPF    54  62  48  59 /  70  60  50  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KED
FIRE WEATHER...PJH
Hazardous weather outlook, Mar 10, 9:45 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
945 PM CST Wed Mar 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
945 PM CST Wed Mar 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms can be expected across the southern Flint
Hills and southeast Kansas. Some of the storms will be strong to
severe, capable of nickel to half dollar size hail and 50 to 60 mph
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of showers and embedded thunderstorms are forecast from
Thursday night through Sunday. Heavy rainfall is possible,
especially over parts of southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight due to the isolated
nature of any severe weather.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 10, 10:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     2 ESE BUFFALO           37.70N 95.67W
03/10/2021  E60 MPH          WILSON             KS   TRAINED SPOTTER

&&

KED
Special weather statement, Mar 10, 10:18 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
1018 PM CST Wed Mar 10 2021

KSZ069-093-094-110445-
Butler KS-Cowley KS-Elk KS-
1018 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Elk County in southeastern Kansas...

* Until 1045 PM CST.

* At 1015 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms 6 miles east of Atlanta and 2 miles
  northwest of Howard...moving east at 45 mph.

*Hail up to the size of dimes...and wind gusts to 40 mph will be
possible with these storms.

* Locations impacted include...
  Howard, Moline, Grenola and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3740 9679 3757 9652 3761 9641 3760 9617
      3742 9602 3729 9670
TIME...MOT...LOC 0417Z 247DEG 44KT 3742 9665

BUTLER
Special weather statement, Mar 10, 10:44 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1044 PM CST Wed Mar 10 2021

KSZ069-110515-
Butler KS-
1044 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...

* Until 1115 PM CST.

* At 1041 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Leon
  to 5 miles south of Rose Hill...and moving east at 30 mph.

* Hail up to the size of dimes...and wind gusts of 40 mph will be
  possible with these storms.

* Locations impacted include...
  Rose Hill, Douglass, Leon, Rosalia and Beaumont.

LAT...LON 3756 9715 3784 9663 3780 9652 3763 9653
      3747 9686 3748 9715
TIME...MOT...LOC 0443Z 259DEG 8KT 3765 9677 3749 9713

BUTLER
Local storm report, Mar 10, 11:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             4 WNW BENEDICT          37.65N 95.80W
03/10/2021  M1.50 INCH       WILSON             KS   PUBLIC

            DELAYED REPORT.

&&
Special weather statement, Mar 11, 12:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
1237 AM CST Thu Mar 11 2021

KSZ092-093-110700-
Cowley KS-Sumner KS-
1237 AM CST Thu Mar 11 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 100 AM CST.

* At 1236 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Braman, or 11 miles northwest
  of Blackwell...moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, South Haven, Geuda Springs, Hunnewell and
  Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3731 9710 3700 9680 3700 9750
TIME...MOT...LOC 0637Z 240DEG 49KT 3695 9738

MCGUIRE
Special weather statement, Mar 11, 1:00 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
100 AM CST Thu Mar 11 2021

KSZ093-098-110730-
Cowley KS-Chautauqua KS-
100 AM CST Thu Mar 11 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...

* Until 130 AM CST.

* At 1258 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Arkansas City...
  moving northeast at 65 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Cedar Vale, Burden, Dexter, Cambridge and Maple
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3712 9707 3742 9662 3733 9652 3731 9652
      3730 9650 3714 9633 3700 9682 3700 9698
TIME...MOT...LOC 0700Z 239DEG 55KT 3708 9693

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:51 PM CSTSpecial Weather StatementICTGreenwood24 min
Mar 10, 7:17 PM CSTSpecial Weather StatementICTGreenwood28 min
Mar 10, 7:23 PM CSTSevere Thunderstorm WarningICTGreenwood22 min
Mar 10, 7:36 PM CSTSpecial Weather StatementICTGreenwood24 min
Mar 10, 7:49 PM CSTSpecial Weather StatementICTGreenwood41 min
Mar 10, 8:07 PM CSTSpecial Weather StatementICTGreenwood8 min
Mar 10, 8:29 PM CSTSpecial Weather StatementICTGreenwood31 min
Mar 10, 8:36 PM CSTSpecial Weather StatementICTCowley9 min
Mar 10, 8:50 PM CSTSpecial Weather StatementICTGreenwood25 min
Mar 10, 9:00 PM CSTSpecial Weather StatementICTElk30 min
Mar 10, 9:25 PM CSTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson50 min
Mar 10, 10:07 PM CSTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson38 min
Mar 10, 10:18 PM CSTSpecial Weather StatementICTElk27 min
Mar 10, 10:44 PM CSTSpecial Weather StatementICTButler31 min
Mar 11, 12:37 AM CSTSpecial Weather StatementICTCowley23 min
Mar 11, 3:19 AM CSTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more3 days

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.